Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2005, 3:16 PM MST for Graham County, Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 3:16 PM MST (22:16 UTC)
- Expired
- Jul 17, 2005, 4:05 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Graham County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 131 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 2903 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 172216 SVRTWC AZC009-021-172300- /O.NEW.KTWC.SV.W.0018.050717T2216Z-050717T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 316 PM MST SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA * UNTIL 400 PM MST * AT 309 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF CALVA...OR ABOUT 28 MILES SOUTHEAST OF GLOBE...AND MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KLONDYKE. LAT...LON 3319 11015 3317 11048 3289 11070 3273 11000 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 172237 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST SUN JUL 17 2005 AZC009-021-172300- /O.CON.KTWC.SV.W.0018.000000T0000Z-050717T2300Z/ GRAHAM AZ-PINAL AZ- 335 PM MST SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MST FOR EAST CENTRAL PINAL AND WEST CENTRAL GRAHAM COUNTIES... AT 326 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS APPROACHING KLONDYKE AND AREAS JUST EAST OF DUDLEYVILLE. MOVEMENT WAS SOUTH AT 10 MPH. LAT...LON 3319 11015 3317 11048 3289 11070 3273 11000 $$ WEATHER.GOV/TUCSON
000 WWUS55 KTWC 172305 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 400 PM MST SUN JUL 17 2005 AZC009-021-172310- /O.EXP.KTWC.SV.W.0018.000000T0000Z-050717T2300Z/ GRAHAM AZ-PINAL AZ- 400 PM MST SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL AND WEST CENTRAL GRAHAM COUNTIES EXPIRED AT 400 PM MST... THE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED SOUTH OF KYONDYKE WHERE ANOTHER SEVERE THUNDERSTORM WARNING HAS BEEN POSTED FOR SOUTHWEST GRAHAM COUNTY AND NORTHWEST COCHISE COUNTY UNTIL 415 PM MST. AT 400 PM...TUCSON DOPPLER RADAR INDICATED A COUPLE OF SEVERE THUNDERSTORMS CLUSTERED FROM SOUTH OF KLONDYKE SOUTH TO AROUND BENSON. THESE STORMS CAN PRODUCE WINDS IN EXCESS OF 60 MPH AND DIME TO NICKEL SIZE HAIL. MOVEMENT OF THE STORMS WAS SOUTH AT 10 MPH. LAT...LON 3319 11015 3317 11048 3289 11070 3273 11000 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 17, 2:15 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SUN JUL 17 2005 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA. && .DISCUSSION...CURRENTLY RADARS ARE DETECTING ISOLATED THUNDERSTORMS DEVELOPING ALONG THE MOGOLLON RIM AND THE WHITE MOUNTAINS...AS WELL AS IN WEST CENTRAL NEW MEXICO. ALL OF THE STORMS SEEM TO EXHIBIT A SOUTH OR SOUTH SOUTHWEST MOTION. BASED ON POSITION OF THE UPPER HIGH...WHICH IS OVER SOUTHERN CALIFORNIA SOUTH OF LAS VEGAS...WOULD EXPECT MOST OF THE STORMS TO DEVELOP THIS AFTERNOON OVER MY THREE EASTERN MOST ZONES OF GREENLEE...GRAHAM AND COCHISE COUNTIES. DRIER MID LEVEL AIR TO MY NORTH AND WEST SHOULD HELP TO LIMIT THE CONVECTION TO SOME EXTENT FOR THE CENTRAL AND WESTERN DESERTS...BUT AS THE AFTERNOON AND EVENING PROGRESSES CANT RULE OUT THE DEVELOPMENT OF ISOLATED STORMS AS OUTFLOWS FROM STORMS TO THE EAST MAY PUSH INTO THE AREA. MODELS GENERALLY INDICATE THAT THE UPPER HIGH WILL MAINTAIN ITS POSITION NEAR THE CONJUNCTION OF THE ARIZONA...CALIFORNIA AND NEVADA BORDERS THROUGH AROUND LATE MONDAY OR EARLY TUESDAY. RIPPLES OF ENERGY WILL ROTATE AROUND THE EAST/SOUTHEAST PERIPHERY OF THE HIGH THROUGH THAT TIME WHICH WILL HELP TO ENHANCE THE CONVECTION DURING THE AFTERNOON AND EVENING HOURS ON MONDAY...BUT ONLY ISOLATED STORMS EXPECTED. ON TUESDAY THE HIGH WILL SHIFT EASTWARD INTO NORTHERN ARIZONA AND NW NEW MEXICO. THIS WILL CONTINUE TO PROVIDE THE AREA WITH A NORTHEAST TO EASTERLY FLOW WHICH SHOULD KEEP ENOUGH MOISTURE IN THE AREA TO KEEP MAINLY ISOLATED STORMS IN THE FORECAST. BY WEDNESDAY THE REMNANTS OF EMILY SHOULD HAVE PUSHED INTO EASTERN MEXICO SOUTH OF THE BROWNSVILLE AREA. AS A RESULT A LONG FETCH OF EASTERLY FLOW SHOULD DEVELOP ACROSS ARIZONA. THIS EASTERLY FETCH WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS REMNANTS OF EMILY AND ITS ASSOCIATED MOISTURE TREKS WESTWARD. THUS...WE SHOULD SEE AN UPSWING IN RAIN CHANCES AS THIS OCCURS. FOR THE TIME BEING I INCREASED AFTERNOON AND EVENING POPS TO THE LOW END OF THE CHANCE CATEGORY AND KEPT IT THERE THROUGH THE WEEKEND. HOWEVER...IF THE GFS IS CORRECT WE COULD SEE HIGHER RAIN CHANCES THIS WEEKEND. SINCE THIS IS DAY 6 & 7 WILL HOLD OFF FOR ANOTHER MODEL RUN OR TWO...BUT IF THE MODELS MAINTAIN THIS WET SCENARIO WITH THE APPROACH OF THE REMNANTS OF EMILY...SUBSEQUENT SHIFTS WILL LIKELY HAVE TO INCREASE RAIN CHANCES FOR LATE IN THE WEEK AND INTO THE WEEKEND. STILL ENOUGH UNCERTAINTY AT THIS TIME TO WAIT...ESPECIALLY SINCE THE LAST RUN OF THE ECMWF DOESNT PUSH AS MUCH MOISTURE INTO THE REGION AS THE GFS DOES. TEMPERATURES WILL CONTINUE ABOVE THE 105 DEGREE MARK THROUGH THE MIDDLE OF THE UPCOMING WEEK. THEREAFTER AS MOISTURE INCREASES FROM THE EAST EXPECT DAYTIME HIGHS TO MODERATE A BIT WITH AFTERNOON HIGHS EXPECTED TO BE JUST BELOW THE 100 DEGREE MARK BY FRIDAY AND CONTINUING THROUGH THE WEEKEND. && .FIRE WEATHER...HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS WILL CONTINUE TO DOMINATE THE WEATHER OVER SOUTHEAST ARIZONA. THIS WILL LEAD TO ABOVE NORMAL TEMPERATURES THROUGH MOST OF THE WEEK AND PROVIDE THE HEATING NECESSARY TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS. BY WEDNESDAY ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE SOUTHEAST INCREASING THE POSSIBILITY OF THUNDERSTORMS. OTHERWISE... A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY WEEKS END AS MORE CLOUDS FILL THE SKY ASSOCIATED WITH THE INCREASE IN MOISTURE. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && PUBLIC DISCUSSION...MOLLERE FIRE WEATHER/AVIATION...EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1210 PM MST SUN JUL 17 2005 AZZ029-031-032-181400- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ033-181400- TUCSON METRO/MARANA/GREEN VALLEY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND GUSTS THAT COULD APPROACH 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-034-035-181400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA CRUZ COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE AND SANTA CRUZ COUNTIES .DAY ONE...TODAY DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH. HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:24 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 51 min |
| Jul 17, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 17, 4:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Jul 17, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.